Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 58, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 11, 2004, 8:49 PM CDT for Shawnee County, Wabaunsee County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 11, 2004, 8:49 PM CDT (01:49 UTC)
- Expired
- Jun 11, 2004, 9:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Shawnee County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 22 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.8 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5143 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1096 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:27 PM CDT, 5 hours 22 minutes earlier.
Area forecast discussion, Jun 11, 3:27 PM CDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 327 PM CDT FRI JUN 11 2004 .DISCUSSION... MAIN FORECAST CONCERN IS THUNDERSTORM CHANCES THIS WEEKEND. CU FIELD AND 20Z SURFACE OBS SHOW THE DRYLINE POSITIONED FROM NEAR KHUT TO KMHK UP TO JUST EAST OF KBIE. ATMOSPHERE IS CONDITIONALLY UNSTABLE WITH NO LARGE SCALE MECHANISM TO PROVIDE THE LIFT TO GET STORMS TO GO. MODIFIED 18Z SOUNDINGS FROM SGF AND OMA FOR CURRENT OBS SUGGEST VERY LITTLE IF ANY CAP IS LEFT ACROSS THE WARM SECTOR. CONVERGENCE ALONG THE DRYLINE DOES NOT APPEAR TO BE VERY STRONG GIVEN SURFACE WINDS NEARLY PARALLEL TO IT. AN ISOLATED THUNDERSTORM OR TWO COULD DEVELOP ALONG THE DRY LINE GIVEN ENOUGH CONVERGENCE TO START THE CONVECTIVE PROCESS. HOWEVER SHEER PROFILES ARE RATHER BLAND AND THE IS NO APPARENT SHORTWAVE UP STREAM TO SUSTAIN ANY CONVECTION. IF STORMS DO FORM...THEY SHOULD BE THERMODYNAMICALLY DRIVEN AND EXPECT ANY CONVECTION TO DIMINISH AFTER SUNSET. THE THREAT FOR CONVECTION WILL DIMINISH ALSO WITH SUNSET AS THE BOUNDARY LAYER COOLS. HAVE MAINTAINED A SLIGHT POP FOR THIS EVENING TO COVER ANY ISOLATED STORM THAT MAY DEVELOP. BETTER CHANCES FOR THUNDERSTORMS LOOKS TO BE SATURDAY AFTERNOON AND OVERNIGHT INTO SUNDAY MORNING. BOTH DIRECTIONAL AND SPEED SHEER PROFILES LOOK BETTER FOR ORGANIZED CONVECTION. ADDITIONALLY THERE IS A SHORTWAVE TROUGH EXPECTED TO PROPAGATE ACROSS NEB DURING THE DAY. THIS WILL ACT TO COOL MID LEVEL TEMPS AND WEAKEN THE CAP WHILE STEEPENING LAPSE RATES. WITH DEWPOINTS EXPECTED TO BE IN THE LOWER 70S...THERE IS PLENTY OF FUEL FOR STORMS AND THINK MANY OF THE STORMS COULD BECOME SEVERE. SEE THE LATEST SWODY2 FOR MORE DETAILS. HAVE CONTINUED WITH LIKELY POPS OVERNIGHT SATURDAY. BOTH THE GFS AND ETA INDICATE THAT CONVECTION WILL EVOLVE INTO AN MCS OVER NIGHT AND PROPAGATE SOUTH ALONG THE KS/MO STATE LINE. WITH PWS AROUND 1.5 INCHES...HEAVY RAINS ARE ALSO POSSIBLE WITH THE MCS AND HAVE FOLLOWED HPC/S QPF FORECAST WITH 1 TO 2 INCHES OF PRECIP POSSIBLE ACROSS THE EASTERN HALF OF THE FORECAST AREA. AIRMASS DOES NOT REALLY CLEAR OUT AND THE MOISTURE REMAINS IN PLACE ACROSS THE AREA INTO MONDAY. HAVE CONTINUED WITH PRECIP CHANCES SUNDAY INTO MONDAY WITH LITTLE RIPPLES IN THE NORTHWEST FLOW HELPING SCATTERED SHOWERS AND THUNDERSTORMS DEVELOP ON ANY LEFT OVER OUTFLOW BOUNDARIES. DID INCREASE POPS ON SUNDAY AND SUNDAY NIGHT AS BOTH THE ETA AND GFS SHOW THE PRECIP REDEVELOPING. DO NOT THING IT WILL RAIN THE WHOLE WEEKEND...BUT THINK THERE COULD BE SCATTERED AFTERNOON THUNDERSTORMS SUNDAY AND CONTINUE INTO SUNDAY NIGHT. FOR THE REST OF THE WEEK...CONFIDENCE IN THE MODELS DECREASES. THERE ARE SUBTLE DIFFERENCES BETWEEN THE 00Z AND 12Z RUNS OF THE GFS. HOWEVER THERE ARE LARGE IMPACTS ON THE FORECAST. THE MAIN QUESTION IS WHERE A WEAK FRONT WILL STALL OUT. ALL THE MODELS...WITH DIFFERENCES IN TIMING AND STRENGTH...SHOW SHORTWAVE ENERGY MOVING ACROSS THE NORTHERN PLAINS AND INTO THE GREAT LAKES. THIS WOULD HELP TO DRAG A COLD FRONT THROUGH THE PLAINS. THE 00Z RUN OF THE GFS...AND TO SOME DEGREE THE ECMWF...SHOW A LITTLE MORE NORTHWEST COMPONENT TO THE 500 MB PATTERN AND BRING THE WEAK FRONT THROUGH MONDAY NIGHT AND STALL IT OUT ACROSS NORTHERN OK. THE LATEST GFS IS MORE ZONAL WITH THE 500 MB PATTERN AND CONSEQUENTLY SLOWER WITH THE BOUNDARY...BRINING IT INTO THE AREA TUESDAY NIGHT AND WEDNESDAY. DO NOT HAVE MUCH CONFIDENCE IN PICKING WHICH SOLUTION WILL OCCUR. THEREFORE HAVE REMAINED CONSISTENT WITH THE PREVIOUS FORECAST WHICH IS SIMILAR TO HPC/S PREFERENCE. THIS WOULD BRING THE FRONT THOUGH MONDAY NIGHT WITH WEAK SURFACE RIDGING FOR TUE AND WED. HOWEVER IF LATER MODEL RUNS CONTINUE TO SHOW A SLOWER FRONTAL PROGRESSION... POPS MAY BE NEEDED FOR MID WEEK AS WELL AS ADJUSTMENTS TO TEMPERATURES AND WINDS. THE OTHER DIFFICULTY IN THE FORECAST IS THAT A RELATIVELY MOIST AIRMASS IS EXPECTED TO BE ACROSS EASTERN AND CENTRAL KS FOR THE BULK OF THE FORECAST. ANY WEAK DISTURBANCE OR LEFT OVER BOUNDARY COULD BE ENOUGH TO SPARK ISOLATED CONVECTION THROUGH THE WEEK. PREFER TO MAINTAIN THE DRY FORECAST FOR NOW INSTEAD OF INSERTING SLIGHT CHANCES EVERYWHERE. && .TOP...WATCHES/WARNINGS/ADVISORIES...NONE. && WOLTERS
Hazardous weather outlook, Jun 11, 5:24 PM CDT, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 524 PM CDT FRI JUN 11 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-120500- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 524 PM CDT FRI JUN 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT THERE IS A CHANCE FOR THUNDERSTORM DEVELOPMENT THIS EVENING ACROSS NORTHEAST AND EAST CENTRAL KANSAS...WITH THE BEST CHANCE ALONG AND SOUTHEAST OF A LINE FROM SENECA TO MANHATTAN TO HERINGTON. SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS ANOTHER CHANCE FOR THUNDERSTORMS SATURDAY WITH MORE NUMEROUS STORMS EXPECTED SATURDAY AFTERNOON THROUGH SUNDAY NIGHT. SOME OF THE STORMS COULD BE SEVERE SATURDAY AFTERNOON AND SATURDAY NIGHT. LOCALLY HEAVY RAINS ARE ALSO POSSIBLE SATURDAY NIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT...BUT AN ISOLATED TORNADO CANNOT BE RULED OUT. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY AND MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATER TODAY AND TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 9:29 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Shawnee | 61 min |
| Jun 11, 9:44 PM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 46 min |
| Jun 11, 10:18 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 57 min |
| Jun 11, 10:26 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 64 min |
| Jun 11, 10:28 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee, Wabaunsee | 47 min |
| Jun 12, 12:56 AM CDT | Severe Thunderstorm Warning | TOP | Anderson | 64 min |
| Jun 12, 5:15 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 60 min |
| Jun 12, 6:39 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 66 min |
| Jun 12, 6:40 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 50 min |
| Jun 12, 6:54 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Riley, Washington | 51 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.